Alabama, 2011

Flash Flood and Debris Flow in Alabama, September 22 to 23, 2011

September 22 to 23, 2011 · NWS BMX · 4 events in 4 counties and zones

Slow moving thunderstorms developed in a moist and unstable airmass and produced isolated hail and localized urban flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Slow moving thunderstorms developed in a moist and unstable airmass and produced isolated hail and localized urban flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 22, 3:24 AM CST, 2 minutes earlier.

Area forecast discussion, Sep 22, 3:24 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 AM CDT THU SEP 22 2011

.SHORT TERM...
TODAY THROUGH FRIDAY NIGHT.

THE SHORT TERM FORECAST SEEMS TO BE THE MOST STRAIGHT FORWARD PART
OF THE FORECAST PERIOD. A LARGE UPPER LOW DEVELOPS OVER THE GREAT
LAKES. THE SUBSEQUENT UPPER TROUGH WILL PUSH A COLD FRONT THROUGH
CENTRAL ALABAMA ON FRIDAY.

THE LATEST SATELLITE BLENDED TOTAL PRECIP WATER IMAGERY INDICATES A
LARGE GRADIENT IN AVAILABLE MOISTURE. NEARLY 2 INCHES SHOWING UP
FAR SOUTHEAST...WITH A DRY 1 INCH FAR NORTHWEST. THIS GRADIENT
NEARLY BISECTS THE AREA IN HALF...DRIER NORTHWEST TO VERY
MOIST SOUTHEAST. ADDITIONALLY...THE BEST LIFT AND MEAN RELATIVE
HUMIDITY RESIDE SOUTHEAST. WILL KEEP THIS SAME ORIENTATION OF THE
POPS WITH THE BEST CHANCES SOUTHEAST TODAY. RAIN CHANCES DECREASE
SLOWLY AS THE FRONT PUSHES THROUGH FRIDAY. AT THIS TIME...ONLY
MENTIONED SLIGHT CHANCE FRIDAY NIGHT SOUTHEAST HALF.

MODEL SUITE APPEARS IN PRETTY GOOD AGREEMENT WITH THE SHORT TERM
SCENARIO. TEMPERATURES REMAIN VERY SIMILAR TO THE PREVIOUS FEW DAYS.

MODEL SOUNDINGS DO NOT INDICATE STRONG STORMS TODAY. CAPE IS A BIT
LIMITED AND PRECIP WATER VALUES ARE RATHER HIGH. BUT LOOKING AT
STORM MOTION...IT IS RATHER LOW AND SOME LOCATIONS MAY ACTUALLY
RECEIVE AN INCH OR TWO OF RAIN IN A SHORT PERIOD. WILL HAVE TO
MONITOR LOCAL AMOUNTS...BUT WIDESPREAD HEAVY RAIN DOES NOT APPEAR
LIKELY.

.LONG TERM...
SATURDAY THROUGH THURSDAY.

MADE SOME CHANGES DURING THIS TIME FRAME. GFS HAS HAD A BETTER
HANDLE ON THE DEVELOPING UPPER LOW OVER THE PAST FEW MODEL CYCLES
AND WILL LEAN TOWARD ITS SOLUTION. THERE ARE TWO BIG CHANGES THAT
ENTER THIS TIME FRAME. FIRST CHANGE IS TO POPS. WILL REINTRODUCE
SMALL RAIN CHANCES MONDAY THROUGH WEDNESDAY. AS THE LOW MEANDERS
ACROSS THE MID MISSISSIPPI VALLEY AND GREAT LAKES...A SHORT WAVE
DROPS DOWN AND USHERS A SURFACE TROUGH/COLD FRONT TOWARD CENTRAL
ALABAMA. THIS BOUNDARY APPEARS TO HAVE ENOUGH MOISTURE AND LIFT TO
GENERATE A FEW SHOWERS OR STORMS. THE BOUNDARY THEN HANGS AROUND
FOR A FEW DAYS AND ACTS AS A FOCUS. THE SECOND CHANGE HAS TO DO WITH
TEMPERATURES. IT APPEARS THE COOLER AIR WILL BE QUICKLY SHUNTED OFF
TO THE EAST. THICKNESS AND 850 TEMPS REBOUND QUICKLY RIGHT BACK TO
WHERE WE ARE NOW. TOOK A MIX OF THE GFS GUIDANCE AND PREVIOUS
FORECAST BUT A LARGE TREND UPWARD. AT THIS TIME...LEFT
SATURDAY AND SUNDAY DRY. CONFIDENCE IN THIS PERIOD IS BELOW NORMAL
DUE TO THE EVOLUTION OF THE UPPER LOW...CLOUD COVER ISSUES AND
POTENTIAL RAIN CHANCES.

75

&&

.AVIATION...
06Z TAF DISCUSSION.

SHOWERS ARE STILL ONGOING FOR AREAS ACROSS SOUTHERN PORTIONS OF THE
FORECAST AREA AND FOR THE SOUTHERN TAF SITES AT MGM AND TOI. THESE
SHOWERS SHOULD PERSIST THROUGH THE EARLY MORNING HOURS. ONE BENEFIT
OF THE SHOWERS WILL BE PERSISTENT MIXING OF THE BOUNDARY LAYER
DURING THE OVERNIGHT HOURS...WHICH WILL SPARE MANY FROM FOG
DEVELOPMENT TONIGHT. SEVERAL OUTFLOW BOUNDARIES HAVE BEEN VISIBLE
FROM RADAR...WHICH WILL HELP MIX THINGS OUT AS WELL. THERE IS STILL
A SLIGHT CHANCE OF OBSERVING CIGS AND VISIBILITIES LOWER A BIT FOR
THE TAF SITES TONIGHT...AND INCLUDED A TEMPO GROUP FOR ALL SITES
JUST BEFORE DAYBREAK FOR THIS POSSIBILITY WITH SCATTERED LOW CLOUDS.
A BRIEF PERIOD OF IFR CIGS CANNOT BE RULED OUT...BUT THEY SHOULD BE
SHORT LIVED IF THEY OCCUR. ADDITIONAL DEVELOPMENT OF SHOWERS AND
STORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS ON THURSDAY...AND
WENT AHEAD AND INCLUDED A CB FOR ALL SITES THROUGH THE END OF THE
PERIOD. LIGHT WINDS WILL CONTINUE TO PREVAIL FROM THE SOUTHEAST
THROUGH THE PERIOD.

56/GOGGINS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     83  61  78  54  77 /  50  40  30  20   0
ANNISTON    83  66  81  56  79 /  50  40  30  20  10
BIRMINGHAM  85  65  81  56  79 /  40  30  20  10  10
TUSCALOOSA  87  65  84  56  80 /  20  30  20  10   0
CALERA      83  66  81  56  80 /  50  40  30  20  10
AUBURN      82  66  82  61  80 /  80  50  50  20  10
MONTGOMERY  85  68  85  61  81 /  70  50  40  20  10
TROY        82  66  85  62  81 /  80  50  50  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/75/56
Hazardous weather outlook, Sep 21, 7:49 PM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT WED SEP 21 2011

ALZ011>015-017>050-230200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
849 PM CDT WED SEP 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Northeast Alabama radar (KHTX), 95 km away, was scanning. The volume nearest the first event began at 09:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 debris flow. Local standard time, as filed.

Hail, Cherokee

When
September 22, 3:26 AM CST
Where
Cherokee County, 0.57 mi E of Centre
Measured
0.88 in hail
Reported by
Public
Coordinates
34.150, -85.670

Hail, Etowah

When
September 22, 4:00 PM CST
Where
Etowah County, 0.9 mi SE of Noccalula Falls
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.040, -86.010

Flash Flood, Shelby

When
September 22, 8:40 PM CST to September 23, 1:15 AM CST
Where
Shelby County, 0.66 mi NE of Vandiver to 0.58 mi NE of Vandiver
Cause
Heavy Rain
Reported by
Public
Coordinates
33.476, -86.511

Two feet of flowing water was reported over County Road 43.

Debris Flow, Jefferson

When
September 22, 11:15 PM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Rainfall amounts of 6 inches occurred near Leeds, causing a landslide to occur. Several large rocks blocked Dunnavant Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348901, 348902, 348903, 348905.